Paediatrics: Acute complications of Type 1 diabetes mellitus

2021-03-03 12:00 AM

All children with T1DM will experience an episode of hypoglycaemia. Symptoms develop when blood glucose <3.5mmol/L.

Acute complications of Type 1 diabetes mellitus

Hypoglycaemia

All children with T1DM will experience an episode of hypoglycaemia. Symptoms develop when blood glucose <3.5mmol/L. The frequency of hypoglycaemia is higher with more intensive insulin regimens and in young children. Symptoms and signs include:

  • the feeling of hunger;
  • sweatiness;
  • feeling faint/dizzy;
  • ‘wobbly feeling’;
  • irritability/confusion/misbehaviour;
  • pallor.

Hypoglycaemia unawareness

Occasionally, sudden onset of hypoglycaemia may result in unconsciousness and seizures. Children experiencing frequent episodes of hypoglycemia may fail to develop the typical (i.e. counter-regulatory/adrenergic) symptoms of hypoglycaemia. Avoidance of hypoglycaemia usually results in the restoration of warning symptoms.

Nocturnal hypoglycaemia

The frequency is thought to be high in T1DM (up to 50%). Nocturnal hypoglycaemia should be suspected when fasting early morning blood sugars are repeatedly high, despite seemingly adequate overnight insulin cover (secondary to hypoglycaemia counter-regulation). Detection and confirmation of nocturnal hypoglycaemia can be achieved by utilizing an SC continuous glucose monitoring system (CGMS) device.

Hypoglycaemia: management

Acute episodes of mild to moderate symptomatic hypoglycaemia can be managed with oral glucose (glucose tablets or sugary drink). Oral glucose gels applied to the buccal mucosa can be used in the child who is unwilling or unable to cooperate to eat. Severe hypoglycaemia can be managed in the home with an intramuscular injection of glucagon (1.0mg). This is available as a specific injection kit.

Sick day management

During illness and other physiological stresses (e.g. following injury) insulin requirements dramatically increase in response to the body’s increased catabolic state. Blood glucose should be monitored more frequently than usual and insulin doses may need to be increased. Insulin must be continued at all times, even though the oral intake of food and fluids may be decreased. Urine or plasma ketones must be monitored and, if elevated, are a sign of increased insulin needs and possible impending DKA.

In the presence of moderate to high ketone levels doses of soluble/ regular insulin must be increased (by 25–50%) and supplemental doses may need to be given.

  • Carbohydrate and fluid intake should be maintained as much as possible to avoid hypoglycaemia and dehydration.

If the child is unable to maintain hydration (e.g. due to excessive vomiting) or cannot take in adequate carbohydrate to avoid hypoglycaemia then the child should be evaluated by diabetes or other medical team and consideration given to treatment with IV fluids and insulin infusions (see DKA).

Diabetic ketoacidosis

DKA is caused by a decrease in effective circulating insulin associated with elevations in counter-regulatory hormones (glucagon, catecholamines, cortisol, GH). This leads to increased glucose production by the liver and kidney and impaired peripheral glucose utilization with resultant hyperglycaemia and hyperosmolality. Increased lipolysis, with ketone body (beta-hydroxybutyrate, acetoacetate) production causes ketonaemia and metabolic acidosis. Hyperglycaemia and acidosis result in osmotic diuresis, dehydration, and obligate loss of electrolytes. Ketoacid accumulation also induces an ileus, resulting in nausea and vomiting and an exacerbation of dehydration.

DKA frequency

The frequency of DKA occurring at T1DM onset, or diagnosis, is 10/100 000 children and is more common in children <4yrs of age. In established T1DM the frequency of DKA is approximately 1–10% per patient per year. The risk of DKA is increased in children with poor metabolic control; previous episodes of DKA; peripubertal and adolescent girls; children with psychiatric disorders, including those with eating disorders; and those with difficult family circumstances.

DKA mortality and morbidity

Mortality rates for DKA are 0.15–0.31%. Cerebral oedema (CeO) accounts for 57–87% of all DKA-related deaths. The incidence of DKA-associated CeO is 0.46–0.87%. Reported mortality from CeO is high (21–25%) and significant morbidity is evident in 10–26% of all CeO survivors.